Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 1, NWS Green Bay, WI

January 2, 2017

NWS Green Bay, WI issued this small craft advisory at Jan 2, 2017, 9:11 PM CST. It took effect at Jan 3, 2017, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 2, 2017, 9:11 PM CST (03:11 UTC)
In effect from
Jan 3, 2017, 3:00 PM CST
Expired
Jan 3, 2017, 4:03 AM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

774 
WHUS73 KGRB 030311
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
911 PM CST MON JAN 2 2017

...GUSTY WEST WINDS EXPECTED TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING...

.A DEEPENING LOW PRESSURE SYSTEM MOVING INTO CANADA WILL BRING
GUSTY WEST WINDS TUESDAY AFTERNOON THROUGH WEDNESDAY. WEST WINDS
AND ICE COVERAGE WILL LIMIT WAVE HEIGHTS...WITH THE HIGHEST WAVES
EXPECTED NEAR DEATHS DOOR AND TOWARD THE OPEN WATERS OF LAKE
MICHIGAN.

LMZ541>543-031115-
/O.NEW.KGRB.SC.Y.0001.170103T2100Z-170105T0400Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
911 PM CST MON JAN 2 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM TUESDAY TO 10 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 3 PM TUESDAY TO 10 PM
CST WEDNESDAY. 

* WINDS...WEST INCREASING TO 15 TO 25 KTS TUESDAY EVENING...
  CONTINUING INTO WEDNESDAY EVENING.

* WAVES...BUILDING TO 2 TO 4 FT TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-031115-
/O.NEW.KGRB.SC.Y.0001.170104T0000Z-170105T0000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
911 PM CST MON JAN 2 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 6 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 6 PM TUESDAY TO 6 PM CST
WEDNESDAY. 

* WINDS...WEST INCREASING TO 30 KTS TUESDAY AFTERNOON AND
  EVENING...CONTINUING INTO WEDNESDAY EVENING.

* WAVES...BUILDING TO 2 TO 4 FT TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
2 follow-up statements
933 
WHUS73 KGRB 030314 AAA
MWWGRB

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
914 PM CST MON JAN 2 2017

...GUSTY WEST WINDS EXPECTED TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING...

.A DEEPENING LOW PRESSURE SYSTEM MOVING INTO CANADA WILL BRING
GUSTY WEST WINDS TUESDAY AFTERNOON THROUGH WEDNESDAY. WEST WINDS
AND ICE COVERAGE WILL LIMIT WAVE HEIGHTS...WITH THE HIGHEST WAVES
EXPECTED NEAR DEATHS DOOR AND TOWARD THE OPEN WATERS OF LAKE
MICHIGAN.

LMZ541>543-031115-
/O.CON.KGRB.SC.Y.0001.170103T2100Z-170105T0400Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
914 PM CST MON JAN 2 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM TUESDAY TO
10 PM CST WEDNESDAY...

* WINDS...WEST INCREASING TO 30 KTS TUESDAY AFTERNOON AND 
  EVENING...CONTINUING INTO WEDNESDAY EVENING. 

* WAVES...BUILDING TO 2 TO 4 FT TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-031115-
/O.CON.KGRB.SC.Y.0001.170104T0000Z-170105T0000Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
914 PM CST MON JAN 2 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM TUESDAY TO
6 PM CST WEDNESDAY...

* WINDS...WEST INCREASING TO 15 TO 25 KTS TUESDAY EVENING... 
  CONTINUING INTO WEDNESDAY EVENING. 

* WAVES...BUILDING TO 2 TO 4 FT TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
730 
WHUS73 KGRB 031003
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
403 AM CST TUE JAN 3 2017

...GALE FORCE WINDS EXPECTED TONIGHT AND WEDNESDAY...

.VERY GUSTY WINDS ARE EXPECTED BEHIND A STRONG ARCTIC FRONT
PASSING THROUGH THE WESTERN GREAT LAKES THIS AFTERNOON. WINDS WILL
INCREASE TO GALE FORCE ACROSS THE BAY AND NEARSHORE WATERS THIS
EVENING AND CONTINUE INTO WEDNESDAY. ALTHOUGH SMALL CRAFT ADVISORY
CONDITIONS WILL BE MET BEFORE THE GALES, THE WINDOW APPEARS TOO
SMALL TO GO WITH A DOUBLE HEADLINE. THEREFORE WILL REPLACE THE
SMALL CRAFT ADVISORY AND GO WITH A GALE WARNING FOR TONIGHT AND
WEDNESDAY ACROSS THE BAY AND NEARSHORE WATERS WITH THIS ISSUANCE.

LMZ541>543-031815-
/O.UPG.KGRB.SC.Y.0001.170103T2100Z-170105T0400Z/
/O.NEW.KGRB.GL.W.0001.170104T0300Z-170105T0000Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
403 AM CST TUE JAN 3 2017

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST INCREASING TO 30 KTS TONIGHT WITH GUSTS TO 35 KT
  GALES...BECOMING NORTHWEST TO 35 KTS WEDNESDAY.

* WAVES...2 TO 4 FT TONIGHT...BUILDING TO 3 TO 5 FT WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-031815-
/O.UPG.KGRB.SC.Y.0001.170104T0000Z-170105T0000Z/
/O.NEW.KGRB.GL.W.0001.170104T0300Z-170104T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
403 AM CST TUE JAN 3 2017

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST INCREASING TO 30 KTS TONIGHT WITH GUSTS TO 35 KT
  GALES...CONTINUING INTO WEDNESDAY.

* WAVES...BUILDING TO 2 TO 4 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

KURIMSKI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 8:27 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 2, 8:27 PM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
827 PM CST Mon Jan 2 2017

New Information added to update section

.UPDATE...
Issued at 827 PM CST Mon Jan 2 2017

Waushara county air temp and wautoma hovering near freezing with
mixed pcpn. Added this county to the advisory.

UPDATE
Issued at 522 PM CST Mon Jan 2 2017

More organized banded mixed precipitation gradually expanding
across central Wisconsin late afternoon before the rest of the
area by early evening. Quick glance at ongoing raob shows no warm
layer aloft, with the exception at the surface, so pcpn will
likely start out as a rain/snow mix this evening for the non
advisory area, especially with any higher radar return regions.
Will watch temp trends across the southeast area of the advisory
area for a possible earlier cancellation, otherwise no changes at
this time. Dense fog developed over parts of far southwest
Wisconsin prior to the mixed precipitation earlier today, but then
diminished a tad with the pcpn. Could see a period of dense fog
over parts of central and east central Wisconsin toward early
morning as east winds subside.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 231 PM CST Mon Jan 2 2017

The latest rap analysis and satellite/radar imagery show a cold
front positioned from central Minnesota to southern Lake Superior
early this afternoon.  A series of weak shortwave impulses are
lifting northeast over the central Plains and northern Mississippi
Valleys, with light precip being reported on surface obs from
northern Iowa to central WI.  Closer to home, 12z soundings and rap
analysis show a significant dry wedge centered around 850-800mb over
eastern WI, that has prevented the many returns on area radars from
reaching the ground.  With southerly flow in this layer advecting in
higher dewpoints, should see this dry wedge erode by mid to late
afternoon over central WI and the southern Fox Valley, which then
should mark the arrival of the better precip.  With wet bulbs still
below freezing, could see a dusting of snow over central WI by the
start of the evening.  Precip and precip type trends are the main
forecast concerns in the short term.

Tonight...Broad southerly flow aloft will continue until late
tonight ahead of weak shortwave impulses lifting northeast across
the region.  With dry air expected to erode, light precip will
spread from southwest to northeast across the region during the
evening.  Models are more ambitious in the 12z cycle in regards to
the degree of saturation above -10C, which is often used as a bench
mark for ice crystals being introduced in the cloud.  As a result,
potential for freezing rain looks rather limited this evening, but
does increase from southwest to northeast after about 08z tonight
when dry slotting arrives.  Until this occurs, looking at an inch or
two of snow over central and north-central WI.  Then a minor glaze
could occur on top of the snow late tonight.  Though snow/ice totals
do not look quite as significant as before, the combo of snow/ice
could still create hazardous conditions on roadways, so no changes
to the current headlines. Over the Fox Valley and Lakeshore,
temperatures should remain relatively steady around 34-36 degrees,
which will likely lead to a rain/snow mix for the evening, changing
to all rain/drizzle overnight.

Tuesday...A strong shortwave will be pushing an arctic front across
the region from late morning through the afternoon.  Will see gusty
west winds develop as cold advection ramps up behind the front.
May also see a few snow showers move into north-central WI late in
the day. Prior to this though, drizzle/freezing drizzle may continue
through 15z before the column rapidly dries out. Therefore, the end
time of the advisory remains on track.  Sky conditions remain
problematic, however, and think there is potential for some clearing
to move into central and northeast WI for a period during the
afternoon.  Temps will peak around late morning or midday, before
falling during the afternoon.

.LONG TERM...Tuesday Night Through Monday
Issued at 231 PM CST Mon Jan 2 2017

Much colder air will arrive Tuesday night, with H8 temperatures
dropping to near -20 C in northern WI overnight. Northwest flow
off Lake Superior and synoptic enhancement from a sharp upper
trof will generate numerous snow showers over far north central
WI, and bring up to 2 inches of accumulation to northern Vilas
county. The rest of the region should see flurries late Tuesday
night into Wednesday morning.

The cold air will remain over the region until the first half of
the weekend, with a reinforcing shot arriving in the wake of
another arctic frontal passage on Friday. Precipitation chances
will be minimal, except in Vilas county, where scattered snow
showers or flurries will occur from time to time. The main story
during this period is below normal temperatures, with the
potential for wind chill advisories over north central and
central WI, where wind chills of -20 to -25 F are possible Wed
ngt, Thu ngt and Fri ngt. There is some concern that abundant
cloud cover may limit the temperature fall Weds ngt and Thu ngt,
so have edged min temps up a degree or two.

Arctic high pressure is expected to slide east of the region
Sunday night into Monday, with increasing south winds leading to
significant warm air advection. Aside from moderating temps, there
is a small chance of precipitation. Confidence in the details is
low at this time.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 451 PM CST Mon Jan 2 2017

Cigs will lower to IFR levels over most locations
this evening as mixed precipitation spreads over the area. After a
brief mix at the onset, mostly rain is expected at MTW/OSH/ATW/GRB
and SUE. Freezing or frozen precipitation to the north and west of
the Fox cities toward Central and North Central Wisconsin. The
precipitation will diminish to freezing drizzle and flurries
toward early Tuesday morning. Gusty west surface winds and rising
ceilings expected after late Tuesday morning and especially
Tuesday afternoon with the start of colder air pouring into the
region.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM CST Tuesday for WIZ005-
010>013-018>021-030-031-035>037-045-073-074.
&&

UPDATE.........TDH
SHORT TERM.....MPC
LONG TERM......Kieckbusch
AVIATION.......TDH
Hazardous weather outlook, Jan 2, 2:33 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CST MON JAN 2 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
233 PM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED NORTH AND WEST OF THE FOX
VALLEY AS LOW PRESSURE BRINGS A MIX OF SNOW, SLEET, FREEZING RAIN
AND RAIN TO THE REGION. TEMPERATURES SHOULD BE WARM ENOUGH FOR
MOSTLY RAIN IN THE FOX VALLEY AND LAKESHORE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

MUCH COLDER AIR WILL ARRIVE DURING THE MIDDLE AND END OF THE WEEK,
WITH HIGHS MOSTLY IN THE SINGLE DIGITS AND TEENS, AND LOWS BELOW
ZERO. WIND CHILLS OF 15 TO 25 BELOW ZERO ARE LIKELY WEDNESDAY,
THURSDAY AND FRIDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOW AND ICE ACCUMULATIONS TONIGHT.

LMZ521-522-541>543-032045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
233 PM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MPC/KIECKBUSCH

In the hours before

Special weather statement, Jan 2, 7:57 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
757 PM CST Mon Jan 2 2017

WIZ038-039-045-048-049-030800-
Outagamie-Brown-Waushara-Winnebago-Calumet-
757 PM CST Mon Jan 2 2017

...MIXED PRECIPITATION PRODUCING SCATTERED SLIPPERY ROADWAYS...

A light mix of rain, sleet, snow and freezing rain will produce
scattered slick spots on area roadways tonight. Since temperatures
are just above the freezing mark, icy conditions will also impact
parking lots and sidewalks. A Winter Weather Advisory is in
effect for locations north and west of the Fox Cities and Green
Bay where surface temperatures are at or just below the freezing
mark, producing more light freezing rain instead of rain.

Motorists are urged to slow down, allow extra distance from the
vehicle ahead of them and allow extra time to reach their
destinations.

TDH
Local storm report, Jan 2, 8:16 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
816 PM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     SNOW             4 NE IOLA               44.54N 89.05W
01/02/2017  M1.5 INCH        WAUPACA            WI   TRAINED SPOTTER

            STILL SNOWING. NO MIXING YET.

0814 PM     SNOW             MARSHFIELD              44.66N 90.16W
01/02/2017  M2.0 INCH        WOOD               WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, Jan 2, 8:49 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
849 PM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     SNOW             WAUSAU                  44.96N 89.63W
01/02/2017  M0.7 INCH        MARATHON           WI   BROADCAST MEDIA

            WSAW-TV

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:03 AM CSTGale WarningGRB36 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.